North Carolina, 2009Tornadoes and Damaging Wind in North Carolina, April 6, 2009
April 6, 2009 · NWS ILM · 3 events in 2 counties and zones
A strong cold front moved across the area during the morning. Ahead of the front, moderate instability and favorable shear supported the development of severe weather including tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $330,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the area during the morning. Ahead of the front, moderate instability and favorable shear supported the development of severe weather including tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 6, 8:57 AM EST, 43 minutes earlier.
Area forecast discussion, Apr 6, 8:57 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
957 AM EDT MON APR 6 2009
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE EASTERN CAROLINAS EARLY
THIS AFTERNOON...BRINGING WITH IT A BREEZY/WINDY DAY WITH THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS UP UNTIL IT MOVES OFF THE
COAST. ARCTIC HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT THROUGH
WEDNESDAY...RESULTING IN UNSEASONABLY COOL TEMPERATURES THROUGH
WEDNESDAY. TEMPERATURES MORE TYPICAL OF APRIL WILL RETURN THURSDAY
THROUGH SUNDAY...WITH RAIN CHANCES INCREASING FRIDAY AND FRIDAY
NIGHT AHEAD OF THE NEXT COLD FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM MONDAY...FRONT IS MOVING INTO THE FORECAST AREA
WITH A BAND OF CONVECTION ALONG THE FRONT AND ANOTHER AREA OF
CONVECTION OUT AHEAD OF THE FRONT. MOST OF THE ACTIVITY IS IN THE
FORM OF SHOWERS WITH ONLY A FEW AREAS OF LIGHTNING. STORM MOTION
ON THE ORDER OF 40 KT...VAD WIND SHOWING 45 TO 50 KT AT 2K FT...SO
EVEN LIGHT SHOWERS COULD END UP WITH WIND GUSTS EXCEEDING 40 MPH.
ONCE FRONT PASSES SKIES WILL CLEAR AND DRIER AIR WILL BEGIN
FILTERING IN. ACROSS WESTERN AREAS TEMPS WILL REBOUND UNDER APRIL
SUN BUT CLOSER TO THE COAST RECOVERY WILL BE A LITTLE TOUGHER.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM MONDAY...UNSEASONABLY COOL WEATHER WILL DOMINATE THE
PERIOD...WITH THE MAIN FORECAST CHALLENGE BEING THE POTENTIAL FOR
FREEZING TEMPERATURES AROUND DAYBREAK ON WEDNESDAY.
THERE WILL BE A TIGHT GRADIENT BETWEEN HIGH PRESSURE SETTLING OVER
THE GULF OF MEXICO...AND LOW PRESSURE LIFTING INTO EASTERN
CANADA...WHILE A SERIES OF IMPULSES ROUNDS THE BASE OF THE UPPER
TROF. AS A RESULT...THE BOUNDARY LAYER WILL NOT FULLY DECOUPLE
TUESDAY NIGHT AND TEMPS WILL BE PREVENTED FROM BOTTOMING OUT.
WITH WINDS STAYING UP AROUND 5-7 KT FROST IS NOT A CONCERN...BUT
TEMPS COULD BRIEFLY DIP BELOW FREEZING AROUND SUNRISE. IF THE LAST
UPPER IMPULSE CROSSING THE AREA AROUND 06Z WED IS SLOWER OR
STRONGER THAN EXPECTED...TEMPS WILL STAY ABOVE FREEZING. A FASTER
OR WEAKER IMPULSE WOULD ALLOW FOR A LONGER DURATION OF FREEZING
TEMPS...AND PERHAPS COOLER THAN THE CURRENTLY ADVERTISED 28-32
DEGREES. STILL ENOUGH UNCERTAINTY TO HOLD OFF ON ANY 4TH PERIOD
FREEZE WATCH...SO WILL LEAVE IT TO THE DAY CREW TO GO FOR EITHER A
WATCH OR A WARNING.
DAYTIME TEMPS WILL ALSO RUN 15-20 DEGREES BELOW NORMAL THROUGH THE
PERIOD. EVEN WITH MIXING TO 800MB ON TUESDAY...MID 50S IS ABOUT THE
BEST WE CAN DO. LOW-LEVEL THERMAL TROF STARTS TO LIFT OUT ON
WEDNESDAY...BUT TEMPS WILL STRUGGLE TO CRACK 60 IN THE AFTERNOON.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 3 AM MONDAY...RETURN FLOW BEGINS TO SET UP OUT OF THE WEST
ON WEDNESDAY NIGHT AS THE SFC RIDGE WILL REMAIN SUPPRESSED TO OUR
SOUTH. THIS WILL MEAN AN END TO THE FREEZE THREAT OF THE NIGHT
BEFORE...AS TEMPS SHOULD BOTTOM OUT IN THE LOWER 40S.
SFC HIGH WILL TAKE UP RESIDENCE OFF THE FLORIDA COAST BY THURSDAY
MORNING AND SOLID RETURN FLOW WILL ALLOW SEASONAL TEMPS TO RETURN.
CHANCE OF SHOWERS AND STORMS FRIDAY AND FRIDAY NIGHT AHEAD OF A
COLD FRONT ASSOCIATED WITH A PROGRESSIVE UPPER TROF. LOW AMPLITUDE
OF THE UPPER FEATURE WILL LIMIT ANY POST-FRONTAL CAA...SO EXPECT
MILD AND DRY CONDITIONS FOR THE WEEKEND.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL MOVE THROUGH THE FLO/LBT TERMINALS 14Z-15Z AND THE
COASTAL TERMINALS 17Z-18Z. GENERALLY MVFR CEILINGS BLO 2K EXPECTED
PRIOR TO FROPA ALONG WITH TEMPO SHOWERS REDUCING VISIBILITIES TO
3SM-5SM. ALSO...SEA FOG WILL AFFECT MYR/CRE BUT EXPECT VISIBILITIES
TO REMAIN MVFR OR BETTER DUE TO STRONG SOUTHWEST COMPONENT SURFACE
WINDS. ANY IFR THIS MORNING PRIOR TO FROPA SHOULD BE VERY SHORT
LIVED. WINDS WILL BE SOUTH SOUTHWEST AT 10-15 KNOTS WITH GUSTS TO
20-25 KNOTS.
ALONG THE COLD FRONT EXPECT THE BEST CHANCE OF THUNDERSTORMS. ATTM
RADAR INDICATES WEST OF FLO/LBT A COUPLE OF NARROW BANDS OF SHOWERS
ALONG THE FRONT WITH MODERATE TO HEAVY RAIN INDICATED. THERE IS SOME
ISOLATED THUNDERSTORMS OCCURRING IN THESE BANDS...THUS WILL CONTINUE
TO INDICATE TEMPO THUNDERSTORMS AT THE TERMINALS AT TIME OF FROPA.
VISIBILITIES WILL LIKELY DROP TO MVFR WITH THE PRECIPITATION. SINCE
THE ACTIVITY IS MOVING VERY RAPIDLY AND NOT WIDESPREAD DO NOT THINK
IFR VISIBILITIES WILL LAST MORE THAN 20 MINUTES AT ANY ONE TIME.
PRECIPITATION SHOULD DISSIPATE RAPIDLY AFTER FROPA WITH CEILINGS
IMPROVING TO AROUND 4K. WINDS WILL SHIFT TO THE WEST SOUTHWEST AND
INCREASE TO 20 KNOTS WITH GUSTS TO 30-35 KNOTS. THERE WILL BE
PERIODS OF SCATTERED SKIES THIS AFTERNOON. WINDS GRADUALLY
DECREASE THROUGH THE EVENING BY MIDNIGHT SHOULD DECREASE TO AROUND
10 KNOTS. SOME SC/AC CEILINGS 6-9K POSSIBLE OVERNIGHT.
EXTENDED OUTLOOK THROUGH FRIDAY...VFR.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 PM MONDAY...STRONG SOUTHWESTERLY FLOW WILL CONTINUE
UNTIL COLD FRONT MOVES ACROSS THE WATERS...EARLY THIS AFTERNOON.
SCA CONTINUES FOR ALL ZONES AND WILL CONTINUE INTO THE LATER PART
OF TUE. BEHIND THE FRONT SURFACE FLOW SHIFTS TO OFFSHORE BUT
COMBINATION OF TIGHT GRADIENT AND DEVELOPING STRONG COLD ADVECTION
PUSH WINDS TO THE DOORSTEP OF GALE CRITERIA. WILL LIKELY SEE SOME
GUSTS EXCEEDING GALE FORCE...BUT AT THIS TIME DOESNT LOOK LIKE
ENOUGH TO WARRANT UPGRADE TO GALE WARNING.
SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM MONDAY...TIGHT AND MAINLY WESTERLY GRADIENT WILL DOMINATE
FOR MOST OF THE PERIOD. INITIAL STRONG CAA AND PERSISTENT COOL AIR
MASS WILL ALLOW FOR DEEP MIXING TO CONTINUE EVEN THROUGH MUCH OF
TUESDAY NIGHT. WIND SPEEDS FINALLY DROP CLEANLY BELOW SCA AROUND
06Z WED WITH A SLIGHT VEERING TO THE NW AS THE LAST VORT ROUNDS THE
BASE OF THE UPPER TROF. SEAS WILL REMAIN FAIRLY AGITATED THROUGH
TUESDAY NIGHT...ESPECIALLY NEAR FRYING PAN SHOALS WHERE THE FETCH IS
MUCH LONGER IN THIS WESTERLY TRAJECTORY. USE OF THE STRONGER NAM
WIND FIELDS DICTATES BUMPING UP THE WNA WAVE GUIDANCE. WATERS THAT
ARE MORE BLOCKED WILL ONLY SEE MARGINAL SCA SEAS DURING THE DAY ON
TUESDAY...WHILE 7-8 FT WILL BE THE RULE ALONG THE SHOALS AND SCA
WILL CONTINUE WELL INTO THE NIGHT. NEAR SHORE SEAS JUST 2-3 FT DUE
TO OFFSHORE TRAJECTORY.
SFC AND UPPER RIDGING WILL BE THE MAIN PLAYERS ON WEDNESDAY.
GRADIENT RELAXES ENOUGH THAT WINDS WILL DROP OFF TO AROUND 15 KT.
SHOULD REMAIN THERE AS THEY BACK AROUND TO SW IN THE
AFTERNOON...WITH ANY NEW TIGHTENING OF THE GRADIENT PROBABLY OFFSET
BY INCIPIENT WARM ADVECTION. SEAS SHOULD REMAIN 2-4 FT WITHIN 20NM.
LONG TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SFC HIGH OVER THE GULF OF MEXICO WILL MIGRATE ACROSS
FLORIDA...WITH SW RETURN FLOW SETTING UP ALONG THE CAROLINA COAST.
GRADIENT WILL BE FAIRLY MODEST...AND LOW-LEVEL WAA WILL PREVENT A
LOT OF MIXING. THEREFORE HAVE LIMITED WIND SPEEDS TO 15 TO
OCCASIONALLY 20 KT. HOWEVER THE SW AND AT TIMES EVEN SOUTHERLY
WIND DIRECTION WILL PROVIDE A LONG FETCH...WITH SEAS BUILDING
CLOSE TO SCA THRESHOLDS BY THE END OF THE PERIOD. IF ANYTHING THIS
FORECAST HEDGES TO THE LOW SIDE OF WNA WAVE GUIDANCE...WHICH IS
DOMINATED BY WIND WAVE FROM THE TOO-STRONG GFS.
&&
.CLIMATE...
THE UPCOMING COLD BLAST APPEARS TO BE A POTENTIALLY DAMAGING EVENT
FROM AN AGRICULTURAL PERSPECTIVE. COINCIDENTALLY IT WILL PRECISELY
MATCH THE DATE OF THE WORST NIGHT OF THE APRIL 2007 FREEZE EVENT
THAT CAUSED AT LEAST 98 MILLION DOLLARS DAMAGE TO NCS FRUIT AND NUT
CROPS (SOURCE: SOUTHEAST FARM PRESS, MAY 11 2007) AND LEFT 56 NC
COUNTIES IN FEDERAL DISASTER AREA STATUS. (SOURCE: ASHEVILLE
CITIZEN-TIMES, APR 9 2009)
THE 2007 FREEZE SET NOT ONLY DAILY LOW TEMPERATURE RECORDS BUT ALSO
ESTABLISHED ALL-TIME LOW TEMPERATURES AT MANY LOCATIONS IN OUR
FORECAST AREA FOR THE ENTIRE MONTH OF APRIL. HERE IS A SUMMARY OF
THE HOW THE UPCOMING POSSIBLE FREEZE COMPARES WITH THE 2007 EVENT.
LOCATION RECORD LOW ALL-TIME LOW LOW TEMP ON FORECAST LOW
FOR APR 8 FOR APRIL APR 8 2007 FOR APR 8 2009
WILMINGTON 29/2007 28/1875* 29 31
FLORENCE SC 26/2007 26/2007 26 29
N MYRTLE BEACH 29/2007 29/2007 29 32
LUMBERTON NC 22/2007 22/2007# 22 29
* APRIL 19 1875, APRILS ALL-TIME RECORD LOW FOR WILMINGTON NC #
INCLUDES DATA FROM THE LUMBERTON CO-OP SITE GOING BACK TO 1903
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ250-252-254-
256.
&&
NEAR TERM...III
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...EHHazardous weather outlook, Apr 6, 6:20 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
720 AM EDT MON APR 6 2009
NCZ097-100-101-071130-
PENDER-BRUNSWICK-NEW HANOVER-
720 AM EDT MON APR 6 2009
...TORNADO WATCH 121 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...WEDNESDAY MORNING FREEZE POTENTIAL...
WEDNESDAY MORNING LOW TEMPERATURES ARE FORECAST TO DROP TO AROUND
30 DEGREES...EXCEPT ALONG THE IMMEDIATE COAST WHERE LOW 30S WILL BE
COMMON. THE POSSIBILITY EXISTS THAT LOCATIONS COULD EXPERIENCE UP
TO 6 HOURS AT OR BELOW 32 DEGREES. THIS POTENTIAL FREEZE COULD
HAVE A DEVASTATING EFFECT ON THE AGRICULTURAL COMMUNITY IF STEPS
ARE NOT TAKEN TO PROTECT AND SAFEGUARD PLANTS...CROPS AND ETC. A
FREEZE WATCH MAY BE ISSUED TODAY TO HIGHLIGHT THIS POSSIBILITY. IF
THE FREEZE POTENTIAL IS A CERTAINTY ACROSS THE AREA...THEN THE
WATCH COULD BE BYPASSED ALLOWING THE FREEZE WARNING TO BE ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM MID MORNING THROUGH EARLY
AFTERNOON.
NCZ087-096-099-SCZ017-023-024-032>034-039-046-071130-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
720 AM EDT MON APR 6 2009
...TORNADO WATCH 121 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...WEDNESDAY MORNING FREEZE POTENTIAL...
WEDNESDAY MORNING LOW TEMPERATURES ARE FORECAST TO DROP TO AROUND
30 DEGREES...EXCEPT ALONG THE IMMEDIATE COAST WHERE LOW 30S WILL BE
COMMON. THE POSSIBILITY EXISTS THAT LOCATIONS COULD EXPERIENCE UP
TO 6 HOURS AT OR BELOW 32 DEGREES. THIS POTENTIAL FREEZE COULD
HAVE A DEVASTATING EFFECT ON THE AGRICULTURAL COMMUNITY IF STEPS
ARE NOT TAKEN TO PROTECT AND SAFEGUARD PLANTS...CROPS AND ETC. A
FREEZE WATCH MAY BE ISSUED TODAY TO HIGHLIGHT THIS POSSIBILITY. IF
THE FREEZE POTENTIAL IS A CERTAINTY ACROSS THE AREA...THEN THE
WATCH COULD BE BYPASSED ALLOWING THE FREEZE WARNING TO BE ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM MID MORNING THROUGH EARLY
AFTERNOON.
AMZ250-252-254-256-071130-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
720 AM EDT MON APR 6 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...
...TORNADO WATCH 121 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOEHLER
In the hours before
Special weather statement, Apr 6, 8:39 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
939 AM EDT MON APR 6 2009
NCZ087-096-099-SCZ024-033-034-061430-
COLUMBUS-BLADEN-ROBESON-DILLON-MARION-HORRY-
939 AM EDT MON APR 6 2009
...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF THE AREA...
AT 9:40 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS IN NORTHERN MARION COUNTY SOUTH
CAROLINA. THIS AREA OF THUNDERSTORMS IS MOVING OFF TO THE NORTHEAST
RAPIDLY AT 40 MPH. THESE STORMS HAVE THE CAPABILITY OF PRODUCING
SMALL HAIL...WIND GUSTS IN EXCESS OF 40 MPH AND BRIEF HEAVY
DOWNPOURS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
MULLINS...WHITEVILLE...ABBOTTSBURG...ALLSBROOK...BARNESVILLE...
BAYBORO...BLADENBORO...BOARDMAN...CARVERS...CHADBOURN AND CHERRY
GROVE.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
15
Tornado, Bladen
- When
- April 6, 9:40 AM EST to 9:42 AM EST
- Where
- Bladen County, 1.5 mi WSW of Portersville to 0.13 mi WSW of Portersville
- Rating
- EF2
- Path length
- 1.37 mi
- Path width
- 100 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.439, -78.593
A National Weather Service Storm Survey concluded an EF-2 tornado with winds up to 115 mph occurred near Clarkton, North Carolina. The tornado initially touched down on Farmers Union Road about 0.3 miles south of Porterville School Road. Significant damage occurred to four homes in this area, including one which was pushed approximately 20 feet off its foundation. A storage trailer weighing more than 8500 pounds was blown approximately 40 feet and flipped upside down as it rotated 180 degrees. A full-size pickup truck was blown 15 feet across a yard and a 12 x 12 feet structure was completely destroyed. Damage in this area was rated as EF-2 with winds up to 115 mph. The width of the damage path in this area was approximately 100 yards. The tornado briefly weakened as it tracked to the northeast. Numerous 12-18 inch diameter treetops were snapped and a few trees up to 18 inches in diameter were uprooted as the tornado approached Chancey Road. Two homes on Chancey Road suffered EF-0 damage primarily to roofs and windows. The tornado continued to the northeast across mainly woods and farmland where spotty EF-0 damage was confined to trees. The tornado strengthened once again as it crossed Baer Mill Road and caused damage to two homes. The front porch of one home was destroyed and the roof covering material on the windward side of the structure was stripped. The wind penetrated the second story of the home and blew out two upstairs windows. Numerous large trees up to two feet in diameter were snapped off or uprooted. One wooden storage shed was completely destroyed. Damage in this area was rated as EF-2 with wind speeds estimated to 115 mph. The width of the damage path was approximately 60 yards at this location. The tornado weakened as it moved northeast from Baer Mill Drive. Spotty minor tree damage was observed between Baer Mill Drive and Susie Baldwin Road. There were injuries or fatalities.
Thunderstorm Wind, Bladen
- When
- April 6, 9:42 AM EST to 9:43 AM EST
- Where
- Bladen County, 0.18 mi ENE of Portersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.451, -78.567
A National Weather Service Storm Survey concluded straight line winds, estimated to 60 mph, in association with the rear flank downdraft of a severe thunderstorm, ripped shingles off a roof on Susie Baldwin Road. Numerous large limbs were blown down and three medium ornamental trees were uprooted.
Tornado, Brunswick
- When
- April 6, 10:45 AM EST to 10:49 AM EST
- Where
- Brunswick County, 1.4 mi SSW of Regan to 0.87 mi NW of Longwood
- Rating
- EF1
- Path length
- 2.32 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.001, -78.578
A National Weather Service Storm Survey concluded that an EF-1 tornado with winds up to 105 mph occurred near Longwood, North Carolina. The tornado initially touched down near Etheridge Road NW and State Route 1300. The tornado produced EF-0 damage in this location with two homes suffering minor damage. A small hog pen was destroyed near the two homes and six trees were snapped. Spotty damage was observed to trees as the tornado moved east-northeast across State Route 1300. The tornado peaked at EF-1 with significant damage to over forty trees north of the intersection of Ward Road NW and Etheridge Road NW. It turned to the northeast causing spotty EF-0 damage at the north end of Freedom Star Road. It then crossed Highway 904 and Butler Pond before reaching Butler Circle NW where six trees and a shed were damaged. The tornado lifted before reaching Russtown Road NW. There were no injuries or fatalities.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, April 6, 20091 death · 1 event
- Flooding in Maine, April 6 to 8, 2009$713,000 · 3 events
- Wildfire in Texas, April 6, 2009$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 6, 2009$68,000 · 50 kt wind · 5 events
- Flooding in North Dakota, April 6 to 30, 2009$40,000 · 8 events
- Flooding in Minnesota, April 6 to 24, 2009$30,000 · 6 events
- Tornado and Hail in North Carolina, April 6, 2009$26,000 · EF0 · 4 events
- Hail and Damaging Wind in Virginia, April 6, 2009$26,000 · 56 kt wind · 3 events
- Lightning Strike in Maryland, April 6, 2009$25,000 · 1 event
- Damaging Winds in Tennessee, April 6, 2009$12,000 · 55 kt wind · 3 events
- Hail and Damaging Wind in North Carolina, April 6, 2009$7,000 · 50 kt wind · 6 events
- Hail and Lightning Strike in New Jersey, April 6, 2009$5,000 · 0.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163215, 163224, 163207.